Stability Theory

  • Saber N. Elaydi
Part of the Undergraduate Texts in Mathematics book series (UTM)


In Chapter 1, we studied the stability properties of first order difference equations. In this chapter, we will develop the theory for k-dimensional systems of first order difference equations. As shown in Chapter 3, this study includes difference equations of any order. Here, we are interested in the qualitative behavior of solutions without actually computing them. Realizing that most of the problems that arise in practice are nonlinear and mostly unsolvable, this investigation is of vital importance to scientists, engineers, and applied mathematicians.


Equilibrium Point Unit Circle Stability Theory Zero Solution Positive Definite Symmetric Matrix 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Liapunov, Problème Général de la Stabilité du Movement, Ann. of Math Study #17, Princeton, 1947.Google Scholar
  2. [2]
    O. Perron, Uber Stabilität und Asymptotisches Verhalten der Integrale von Differential-Gleichungssystemen, Math. Zeit 29 (1929), 129–160.MathSciNetCrossRefGoogle Scholar
  3. [3]
    J.M. Ortega, Matrix Theory, A Second Course, Plenum, New York, 1987.zbMATHGoogle Scholar
  4. [4]
    R.K. Miller and A.N. Michel, Ordinary Differential Equations, Academic, New York, 1982.zbMATHGoogle Scholar
  5. [5]
    D.C. Carlson, The Stability of Finite Difference Equations, Master’s Thesis, University of Colorado, Colorado Springs, 1989.Google Scholar
  6. [6]
    E. Jury, Theory and Applications of the Z-transform, Wiley, New York, 1964.Google Scholar
  7. [7]
    R.V. Churchill and J.W. Brown, Complex variables and Applications, McGraw-Hill, New York, 1990.Google Scholar
  8. [8]
    A. Levin and R.M. May, A Note on Difference Delay Equations, Theoretical Population Biology 9 (1976), 178–187.MathSciNetCrossRefGoogle Scholar
  9. [9]
    K.L. Cooke and I. Gyori, Numerical Approximation of the Solutions of Delay Differential Equations on an Infinite Interval Using Piecewise Constant Arguments, Comp. Math. Appl. 28 (1994), 81–92.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    E.C. Pielou, An Introduction to Mathematical Ecology, Wiley, New York, 1969.zbMATHGoogle Scholar
  11. [11]
    A.J. Nicholson, An Outline of the Dynamics of Animal Populations, Aust. J. Zoo. 2, 9–65.Google Scholar
  12. [12]
    J.P. LaSalle, The Stability and Control of Discrete Processes. App. Math. Sci., 82, (1986).Google Scholar

Copyright information

© Springer Science+Business Media New York 1996

Authors and Affiliations

  • Saber N. Elaydi
    • 1
  1. 1.Department of MathematicsTrinity UniversitySan AntonioUSA

Personalised recommendations